Nevada, 2014Flash Flooding in Nevada, August 6, 2014
August 6, 2014 · NWS REV · 3 events in 1 county or zone
Heavy rain in the Pine Nut Range near the headwaters of Pine Nut Creek caused substantial flash flooding east of the Allerman Canal (in Gardnerville) along Pine Nut Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $5,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain in the Pine Nut Range near the headwaters of Pine Nut Creek caused substantial flash flooding east of the Allerman Canal (in Gardnerville) along Pine Nut Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 6, 12:40 PM PST, 7 hours 54 minutes earlier.
Area forecast discussion, Aug 6, 12:40 PM PST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
140 PM PDT WED AUG 6 2014
.SYNOPSIS...
MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY AS THE LOW PRESSURE
OVER CALIFORNIA WEAKENS. SHOWER AND THUNDERSTORM COVERAGE WILL BE
MORE TYPICAL OF SUMMER, ESPECIALLY THURSDAY, DEVELOPING ALONG THE
SIERRA THEN MOVING OFF TO THE EAST. ANOTHER LOW PRESSURE APPROACHING
THE WEST COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN
TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK.
&&
.SHORT TERM...
STRETCHED OUT UPPER LOW LOCATED NEAR THE CA/NV BORDER JUST NORTH
OF BIH SHOULD SLOWLY LIFT EAST NORTHEAST TONIGHT. WEAK JET ON THE
SOUTH SIDE OF THIS LOW SHOULD PROVIDE EXTRA LIFT ACROSS SRN AND
ERN NEVADA...BUT LIMITED HELP TO CONVECTION HERE. PRESENCE OF
SLIGHTLY COOLER AIR ALOFT ALONG WITH LESS OVERALL CLOUD COVER AND
BETTER HEATING SOUTH OF HIGHWAY 50 SHOULD RESULT IN SCATTERED
SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SRN 1/3
OF THE CWA THIS AFTERNOON AND EVENING. TO THE NORTH THE REMNANTS
OF THE OLD DEFORMATION AXIS COMBINED WITH THE HEATING ON THE
PERIPHERY OF THE CLOUD BAND OVER THE AREA SHOULD ALLOW SHOWERS AND
AND THUNDERSTORMS...MAINLY ISOLATED...TO DEVELOP. MORE SCATTERED
ACTIVITY IS POSSIBLE NORTH OF A LINE FROM LOVELOCK TO SUSANVILLE
THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DECREASE WITH SUNSET.
PARTIAL CLEARING TONIGHT WILL ALLOW FOG TO DEVELOP IN THE MARTIS
AND SIERRA VALLEYS AND OTHER VALLEYS WHERE SURFACE MOISTURE IS
ABUNDANT AFTER TWO DAYS OF PERIODIC RAINS.
LIGHT FLOW THURSDAY AND RESIDUAL MOISTURE SHOULD ALLOW FOR
TERRAIN DRIVEN ACTIVITY AS DIFFERENTIAL HEATING BECOMES THE
DOMINANT FORCING MECHANISM. HARD TO PIN DOWN WHERE THE HIGHEST
POPS WILL BE...BUT THE GENERAL THINKING IS WITH A LACK OF LOW TO
MID FLOW ACTING TO ORGANIZE STORMS...THE BEST CHANCES SHOULD BE
NEAR AND JUST EAST OF THE SIERRA AND RANGES IN FAR WRN NV. TEMPS
RISE TO NEAR AVERAGE GIVEN BETTER HEATING.
ANOTHER WAVE APPROACHES THE REGION ON FRIDAY...BUT MOST OF THE
FORCING WITH THIS WAVE STAYS NORTH OF THE REGION. STILL...ITS
PRESENCE SHOULD PRODUCE SLIGHTLY STRONGER SW FLOW. THIS WOULD LEAD
TO A POSSIBILITY OF STORMS PUSHING OUT OF THE TAHOE BASIN BY LATE
AFTERNOON/EARLY EVENING. THIS WAS ACCOUNTED FOR IN THE FORECAST.
20
.LONG TERM...SATURDAY THROUGH WEDNESDAY...
FEW CHANGES IN THE LONG TERM FORECAST THROUGH THE MIDDLE OF NEXT
WEEK. MODELS CONTINUE TO DEVELOP A CLOSED LOW OFF THE CALIFORNIA
COAST. CONFIDENCE IMPROVING IN THIS DEVELOPMENT AS IT HAS BEEN
DEPICTED IN THE LAST SEVERAL RUNS IN ALL GLOBAL MODELS.
UNCERTAINTIES IN THE FORECAST HINGE AROUND POSITION OF THE LOW WHICH
HAS BEEN INCONSISTENT RUN TO RUN. HAVE TRENDED FORECAST BASED ON THE
ENSEMBLE MEAN WHICH POSITIONS THE LOW OFF THE CENTRAL CALIFORNIA
COAST. THIS WOULD PLACE THE SIERRA IN SOME FAVORABLE DEFORMATION
PARTICULARLY ON MONDAY. IF THIS IDEA HOLDS WOULD NEED TO INCREASE
POPS BUT WITH THE AFOREMENTIONED RUN CONSISTENCY ISSUES WILL STILL
GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY TROUGH
MONDAY. MOST MODELS PUSHING THE LOW TO THE EAST BY TUESDAY WHICH
WOULD LEAD TO DRIER CONDITIONS AND A WARMING TREND. FUENTES
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THIS EVENING WITH BEST
POTENTIAL FOR KMMH WHERE CLEAR SKIES MAY ALLOW STRONGER SURFACE
BASED INSTABILITY WITH A 20% CHANCE OF THUNDERSTORMS. A 5-10%
CHANCE OF THUNDERSTORMS FOR KTRK/KTVL/KRNO/KCXP. MVFR/IFR
CONDITIONS POSSIBLE NEAR SHOWERS AND STORMS WITH HEAVY RAIN AND
GUSTY OUTFLOW WINDS TO 40 KTS POSSIBLE.
RECENT RAINFALL AND CLEARING SKIES TONIGHT MAY RESULT IN AREAS OF
FOG FOR KTRK AND THE MARTIS VALLEY AREA. FOR TUESDAY LOW PRESSURE
WILL REMAIN ALONG THE WEST COAST WITH BEST CHANCE OF SHOWERS AND
THUNDERSTORMS WEST OF SUSANVILLE-HAWTHORNE WITH STORM CHANCES 15-20%
FOR THE SIERRA TERMINALS AND 15% FOR KNRO/KCXP. FUENTES
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Aug 6, 3:41 PM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL N CONWAY SUMMIT 38.09N 119.18W
08/06/2014 E1.00 INCH MONO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HAIL ESTIMATED AT ABOUT A HALF
INCH ALONG CONWAY SUMMIT.
0438 PM HAIL 7 S BRIDGEPORT 38.16N 119.22W
08/06/2014 E0.50 INCH MONO CA DEPT OF HIGHWAYS
CALTRANS REPORTED 1/2 INCH HAIL ACCUMULATED 4 TO 5 INCHES
DEEP STOPPING TRAFFIC ON HIGHWAY 395.
&&
ZTOLBYSpecial weather statement, Aug 6, 3:47 PM PST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT WED AUG 6 2014
CAZ071-070030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
447 PM PDT WED AUG 6 2014
...STRONG THUNDERSTORM ON HIGHWAY 89 BETWEEN CALPINE AND GRAEAGLE...
AT 439 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHWEST OF CALPINE...OR 8 MILES
SOUTHEAST OF GRAEAGLE...AND MOVING SOUTHWEST AT 10 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.
* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...CALPINE...SATTLEY
AND CA 89 AT SIERRA-PLUMAS CO LINE.
&&
LAT...LON 3982 12056 3974 12035 3954 12044 3955 12046
3960 12047 3970 12064
TIME...MOT...LOC 2347Z 063DEG 6KT 3970 12050Special weather statement, Aug 6, 4:24 PM PST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
524 PM PDT WED AUG 6 2014
NVZ001-070115-
MINERAL AND SOUTHERN LYON COUNTIES-
524 PM PDT WED AUG 6 2014
...STRONG THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL COUNTY...
AT 518 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MINA...OR 23 MILES
NORTHWEST OF COALDALE...AND MOVING WEST AT 5 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.
* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE STATE ROUTE 360
SOUTHWEST OF TONOPAH JUNCTION.
&&
LAT...LON 3836 11872 3853 11832 3820 11805 3792 11840
TIME...MOT...LOC 0021Z 095DEG 3KT 3817 11826
TF
Local storm report, Aug 6, 5:27 PM PST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
627 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD SSE LUNING 38.51N 118.18W
08/06/2014 MINERAL NV TRAINED SPOTTER
FLASH FLOODING REPORTED IN THE MOUNTAINS SE OF LUNING
HEADING TOWARDS HIGHWAY 95.
0624 PM FLASH FLOOD 6 SW LUNING 38.45N 118.26W
08/06/2014 MINERAL NV PUBLIC
4 FEET OF WATER IN DRY WASH BEGINNING TO CUT INTO ROADS
IN AREA NEAR OLD GUZZLER STATION.
&&
JWALLMANLocal storm report, Aug 6, 5:28 PM PST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
628 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD 6 SW LUNING 38.45N 118.26W
08/06/2014 MINERAL NV TRAINED SPOTTER
FLASH FLOODING REPORTED IN THE MOUNTAINS SW OF LUNING
HEADING TOWARDS HIGHWAY 95.
&&
JWALLMANLocal storm report, Aug 6, 6:25 PM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
725 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLASH FLOOD SSE LUNING 38.51N 118.18W
08/06/2014 MINERAL NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED FLASH FLOODING ON HIGHWAY 95
NEAR MILE MARKER 29. WATER IN DITCH IS RUNNING STRONG
WITH WATER STARTING TO COVER ROADWAY.
0720 PM FLASH FLOOD 4 W MONITOR PASS 38.68N 119.69W
08/06/2014 ALPINE CA COUNTY OFFICIAL
ALPINE COUNTY SHERIFF DEPARTMENT REPORTED MUDSLIDES OVER
WOLF CREEK ROAD NEAR HIGHWAY 4 IN ALPINE COUNTY.
0720 PM FLASH FLOOD 1 SW HAWTHORNE 38.51N 118.64W
08/06/2014 MINERAL NV LAW ENFORCEMENT
MINERAL COUNTY SHERIFF REPORTED MUDSLIDE OVER LUCKY BOY
ROAD NEAR HAWTHORNE.
&&
JWALLMANFlash Flood, Douglas
- When
- August 6, 8:34 PM PST
- Where
- Douglas County, 7.14 mi E of Dresslerville to 7.03 mi E of Dresslerville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.901, -119.587
A spotter reported that Pine Nut Creek was flooding near Lena Lane. The Minden-Gardnerville Record Courier received a report from the owner of City of Refuge (just downstream from Lena Ln) indicating flooding of the property's orchards. One home was flooded on Blue Sage Rd.
Flash Flood, Douglas
- When
- August 6, 9:45 PM PST
- Where
- Douglas County, 3.76 mi E of Gardnerville to 3.85 mi ENE of Dresslerville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.934, -119.660
The Minden-Gardnerville Record Courier noted that a Douglas County fire marshal stated that 9 houses had interior damage due to flooding. Also, emergency officials indicated that 2 feet of water had flowed over Fish Springs Rd. A power pole was broken near Jacobsen Ln due to the flash flood.
Flash Flood, Douglas
- When
- August 6, 10:00 PM PST
- Where
- Douglas County, 1.15 mi E of Gardnerville to 1.73 mi ENE of Gardnerville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.933, -119.709
Flood waters from Pine Nut Creek moved over East Valley Rd (and several non-paved roads) per photographic evidence. The Allerman Canal (eastern side of Gardnerville) helped to stop the advance of flood waters. The time of the flash flood is estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Rhode Island, August 6, 20141 death · 1 event
- Flash Flooding in Idaho, August 6, 2014$301,000 · 3 events
- Hail and Damaging Winds in Kansas, August 6 to 7, 2014$18,000 · 62 kt wind · 14 events
- Damaging Winds in Virginia, August 6, 2014$18,000 · 50 kt wind · 4 events
- Heavy Rain in Iowa, August 6, 201413 events
- Hail and Damaging Winds in New York, August 6, 20141.75 in hail · 10 events
- Hail and Damaging Winds in Maine, August 6, 20141 in hail · 5 events
- Damaging Winds in Kansas, August 6, 201460 kt wind · 4 events
- Flash Flood and Hail in Nevada, August 6, 2014$1,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Missouri, August 6, 20141.25 in hail · 3 events
- Damaging Winds in Nebraska, August 6, 201452 kt wind · 3 events
- Hail in Missouri, August 6, 20140.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541516, 541517, 541518.